Kansas, 2014Damaging Winds in Kansas, July 23, 2014
July 23, 2014 · NWS ICT · 3 events in 1 county or zone
An isolated severe thunderstorm produced 40-60 mph gusts in Montgomery County around mid-day on 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced 40-60 mph gusts in Montgomery County around mid-day on 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 23, 8:50 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 23, 8:50 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
950 AM CDT WED JUL 23 2014
.UPDATE...
ISSUED AT 950 AM CDT WED JUL 23 2014
ELEVATED CONVECTION CONTINUES TO ROLL SOUTHEAST ACROSS EAST-
CENTRAL KS. ACTIVITY APPEARS TO HAVE DEVELOPED ALONG AN ELEVATED
INSTABILITY GRADIENT IN THE PROGRESSIVE NORTHWEST FLOW ALOFT
REGIME. 12Z TOPEKA SOUNDING INDICATES AROUND 2000 J/KG OF ELEVATED
CAPE FROM PARCELS LIFTED FROM 800-700MB...ALONG WITH MODEST DEEP
LAYER SHEAR. CONSEQUENTLY...SMALL HAIL...GUSTY WINDS AND LOCALLY
HEAVY RAIN ARE POSSIBLE AS THIS ACTIVITY CONTINUES TO ROLL
SOUTHEAST INTO SOUTHEAST KS. EVEN THOUGH ACTIVITY SHOULD TEND TO
WEAKEN AND BECOME LESS WIDESPREAD WITH TIME...SEE NO REASON WHY IT
WON'T HOLD TOGETHER INTO FAR SOUTHEAST KS. ADDITIONAL CONVECTION
CURRENTLY OVER SOUTHWEST NE MAY ALSO HOLD TOGETHER AND GET INTO
CENTRAL KS BY AFTERNOON...AS IT ROLLS SOUTHEAST ALONG ELEVATED
INSTABILITY GRADIENT.
ADK
&&
UPDATE ISSUED AT 631 AM CDT WED JUL 23 2014
WILL NEED TO MENTION THUNDERSTORM AT KRSL AND RAIN SHOWERS AT KSLN
AS SMALL AREA OF STORMS CONTINUE TO TRACK SOUTHEAST ACROSS NORTHERN
KS. TOUGH CALL ON LOW CLOUDS WITH NAM HINTING AT 1200 UTC-15 UTC
WINDOW OF OPPORTUNITY BEHIND FRONT FOR STRATUS. SO FAR ONLY KRSL
HAS MATERIALIZED. WITH SUNRISE...CHANCES SHOULD DIMINISH.
OTHERWISE...VFR CONDITION EXPECTED REMAINDER OF THE DAY. LIGHT EAST
FLOW TONIGHT MAY ALLOW SOME FOG TO DEVELOP IN RELATIVELY MOIST
ATMOS...MOST LIKELY AT KCNU. -HOWERTON
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 237 AM CDT WED JUL 23 2014
TEMPERATURES WILL BE LOWER TODAY AS THE SURFACE FRONT PUSHES SOUTH
OF THE AREA INTO OKLAHOMA BUT STILL SHOULD SEE HUMID CONDITIONS.
THUNDERSTORM CHANCES CONTINUE TO LOOK RATHER LOW AND MAY REMAIN
SOUTH OF KANSAS ALONG THE FRONTAL BOUNDARY. OTHERWISE...WARM AIR
ADVECTION LATE TONIGHT ALONG 700MB TEMPERATURE GRADIENT LOOKS TO
SPARK OFF SOME THUNDERSTORMS...BUT THAT ACTIVITY SHOULD REMAIN NORTH
OF CENTRAL KANSAS. THE UPPER LEVEL RIDGE WILL SHIFT EASTWARD ON
THURSDAY AND FLATTEN OUT COME FRIDAY...WITH THE HEAT BUILDING AGAIN
OVER KANSAS. HEAT INDICES COULD APPROACH ADVISORY CRITERIA BY FRIDAY
AFTERNOON FOR CENTRAL/SOUTH CENTRAL KANSAS.
.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 237 AM CDT WED JUL 23 2014
ANOTHER HOT AND HUMID DAY EXPECTED FOR SATURDAY WITH A FRONTAL
BOUNDARY PUSHING SOUTHWARD INTO KANSAS ON SUNDAY. WE WILL MAINTAIN
LOW END THUNDERSTORM CHANCES FOR SUNDAY AS PRECIPITATION SIGNAL
STILL LOOKS WEAK. MEANWHILE...CONFIDENCE REMAINS HIGH THAT COOLER
AIR WILL SPREAD SOUTHWARD INTO KANSAS FOR NEXT WEEK...AS MODELS SHOW
UPPER LEVEL TROUGH DEEPENING AND BECOMES ENTRENCHED OVER THE GREAT
LAKES.
JAKUB
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 631 AM CDT WED JUL 23 2014
WILL NEED TO MENTION THUNDERSTORMS AT KRSL AND RAIN SHOWERS AT KSLN
AS SMALL AREA OF STORMS CONTINUE TO TRACK SOUTHEAST ACROSS NORTHERN
KS. TOUGH CALL ON LOW CLOUDS WITH NAM HINTING AT 1200-1500 UTC
WINDOW OF OPPORTUNITY BEHIND FRONT FOR STRATUS. SO FAR LOW CLOUDS
HAVE ONLY MATERIALIZED AT KRSL. WITH SUNRISE...CHANCES SHOULD
DIMINISH. OTHERWISE...VFR CONDITIONS EXPECTED FOR REMAINDER OF THE
DAY. LIGHT EAST FLOW TONIGHT MAY ALLOW SOME FOG TO DEVELOP IN
RELATIVELY MOIST ATMOSPHERE AND WEAK UPSLOPE FLOW...MOST LIKELY AT
KCNU. -HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 95 70 96 75 / 10 10 10 10
HUTCHINSON 94 70 97 75 / 10 10 10 10
NEWTON 93 69 95 74 / 30 10 10 10
ELDORADO 93 69 93 73 / 40 10 10 10
WINFIELD-KWLD 95 71 95 75 / 10 10 10 10
RUSSELL 93 70 98 74 / 20 10 10 10
GREAT BEND 93 70 98 74 / 10 10 10 10
SALINA 94 68 98 75 / 40 10 10 10
MCPHERSON 94 69 97 75 / 20 10 10 10
COFFEYVILLE 94 70 93 71 / 30 10 10 10
CHANUTE 91 68 92 70 / 50 10 10 10
IOLA 90 67 91 70 / 50 10 10 10
PARSONS-KPPF 92 69 92 71 / 50 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 23, 8:20 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CDT WED JUL 23 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241430-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
920 AM CDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST OVER EAST-CENTRAL
AND SOUTHEAST KANSAS THIS MORNING. GUSTY WINDS...LOCALLY HEAVY
RAIN AND SMALL HAIL ARE POSSIBLE.
AFTERNOON HEAT INDICES AROUND 100 DEGREES WILL AFFECT LOCATIONS
MAINLY ALONG AND SOUTH OF A GREAT BEND...TO NEWTON...TO
INDEPENDENCE LINE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDICES WILL BEGIN TO CLIMB ABOVE 100 DEGREES AGAIN DURING
THE AFTERNOON HOURS ON FRIDAY AND SATURDAY.
MEANWHILE...ANOTHER SLOW MOVING FRONT WILL SINK SOUTHWARD INTO
KANSAS AND BRING MORE CHANCES OF STRONG THUNDERSTORMS TO THE REGION
FOR SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jul 23, 9:19 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1019 AM CDT WED JUL 23 2014
KSZ070-071-231615-
GREENWOOD-WOODSON-
1019 AM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
GREENWOOD COUNTY IN SOUTHEAST KANSAS...
SOUTHWESTERN WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1115 AM CDT
* AT 1016 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...OR 14 MILES
NORTHEAST OF EUREKA...MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
EUREKA...HAMILTON...SEVERY...TORONTO...EUREKA AIRPORT...VIRGIL...
PIEDMONT...CLIMAX AND BATESVILLE.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3760 9628 3760 9639 3804 9646 3816 9618
3784 9573
TIME...MOT...LOC 1519Z 316DEG 27KT 3800 9617
SMITHSpecial weather statement, Jul 23, 9:55 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CDT WED JUL 23 2014
KSZ070>072-094>096-231645-
ALLEN-ELK-GREENWOOD-NEOSHO-WILSON-WOODSON-
1055 AM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN ALLEN COUNTY IN SOUTHEAST KANSAS...
NORTHEASTERN ELK COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
WILSON COUNTY IN SOUTHEAST KANSAS...
WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1145 AM CDT
* AT 1052 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YATES
CENTER TO 6 MILES NORTHEAST OF HOWARD...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
IOLA...CHANUTE...NEOSHO FALLS...BUFFALO...FREDONIA...HUMBOLDT...
ALTOONA...NEODESHA...COYVILLE...ROSE...NEW ALBANY...BENEDICT...
BUXTON...BASSETT...IOLA AIRPORT...PETROLIA AND CHANUTE AIRPORT.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3804 9532 3738 9554 3739 9631 3803 9574
TIME...MOT...LOC 1555Z 290DEG 33KT 3793 9569 3752 9615
SMITH
Special weather statement, Jul 23, 10:17 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1117 AM CDT WED JUL 23 2014
KSZ094-098-099-231700-
CHAUTAUQUA-ELK-MONTGOMERY-
1117 AM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN ELK COUNTY IN SOUTHEAST KANSAS...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
* UNTIL NOON CDT
* AT 1116 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELK CITY...OR 19 MILES
NORTHEAST OF SEDAN...MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...HALE...ELK CITY...CHAUTAUQUA...PERU...HAVANA...
INDEPENDENCE...CANEY...CHERRYVALE...TYRO...LIBERTY...DEARING...
SYCAMORE...NIOTAZE...BOLTON...INDEPENDENCE AIRPORT AND COFFEYVILLE
AIRPORT.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3700 9553 3700 9628 3739 9629 3738 9552
TIME...MOT...LOC 1617Z 316DEG 34KT 3732 9593
SMITH
Thunderstorm Wind, Montgomery
- When
- July 23, 10:35 AM CST to 10:36 AM CST
- Where
- Montgomery County, 4.15 mi N of Cherryvale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.330, -95.550
The gust occurred near the Highway 400/U.S. Highway 169 intersection.
Thunderstorm Wind, Montgomery
- When
- July 23, 11:04 AM CST to 11:05 AM CST
- Where
- Montgomery County, 0.69 mi N of Coffeyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.040, -95.630
No details were provided.
Thunderstorm Wind, Montgomery
- When
- July 23, 11:18 AM CST to 11:20 AM CST
- Where
- Montgomery County, 0.69 mi N of Coffeyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -95.630
A second gust estimated at 60 mph occurred at the same location as the 60 mph that occurred at 1104 AM CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533412, 533413, 533414.